Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 169, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 4, 2003, 12:52 PM EDT for Washington County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2003, 12:52 PM EDT (16:52 UTC)
- Expired
- Aug 4, 2003, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 041655 FFWPBZ PAC125-041945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1252 PM EDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WASHINGTON COUNTY IN PENNSYLVANIA * UNTIL 345 PM EDT * AT 1252 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY DOWNPOURS OVER EASTERN WASHINGTON COUNTY. PETERS TOWNSHIP REPORTED NUMEROUS ROADS WERE STARTING TO FLOOD. MORE HEAVY WILL BE MOVING OVER THE SAME AREA. FLOODING IS IMMINENT. * OTHER LOCATIONS IN THE WARNING INCLUDE...BAIDLAND...BENTLEYVILLE AND ELLSWORTH...AND PETERS TOWNSHIP. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
1 follow-up statement
000 WGUS71 KPBZ 041816 FFSPBZ PAC125-041845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 209 PM EDT MON AUG 4 2003 THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY HAS BEEN CANCELED. THE HEAVY RAIN HAS DIMINISHED AND MOVED EAST. A FLOOD WATCH CONTINUES UNTIL 400 PM. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:12 PM EDT, 40 minutes earlier.
Area forecast discussion, Aug 4, 12:12 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1212 PM EDT MON AUG 4 2003 UPDATED ZONES TO EXPAND FFA AREA. TSTMS CONTINUE TO INCREASE IN COVERAGE IN AND SOUTH OF CWA. REST OF FCST UNCHANGED. PIT 77 63 79 61 / 50 50 50 50 HLG 77 63 79 61 / 50 50 50 50 MGW 79 63 79 61 / 50 50 50 50 ZZV 78 63 79 61 / 50 50 50 40 PHD 77 63 79 61 / 50 50 50 40 FKL 76 62 77 61 / 50 50 50 50 DUJ 75 61 76 60 / 60 60 50 50 LBE 77 63 77 62 / 60 60 50 50 BTP 76 62 77 61 / 50 50 50 50 IDI 75 62 76 60 / 60 60 50 50 ODM 70 60 77 60 / 60 60 50 50 .PBZ... MD...NONE. OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ020>021...PAZ029...PAZ031. WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012... WVZ021>022. RS
Hazardous weather outlook, Aug 4, 4:47 AM EDT, 8 hours 5 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 447 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...EAST CENTRAL OHIO AND GARRETT COUNTY MARYLAND. THE MOST LIKELY TIMING OF THE SEVERE WEATHER LOOKS TO BE IN THE AFTERNOON AND EVENING HOURS. DAMAGING WIND...LARGE HAIL AND HEAVY RAIN CAN ACCOMPANY THESE STORMS. SOILS REMAIN SATURATED. AREAS THAT HAVE RECEIVED HEAVY RAIN DURING THE LAST SEVERAL DAYS MAY NEED TO BE MONITORED IF ADDITIONAL HEAVY RAIN OCCURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 4, 11:22 AM EDT, 1 hour 30 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-041615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1122 AM EDT MON AUG 4 2003 ...SHOWERS AND THUNDERSTORMS HEADED FOR EAST CENTRAL OHIO AND THE PANHANDLE OF WEST VIRGINIA... SHOWERS AND STORMS WILL BE PUSHING INTO EAST CENTRAL OHIO AND PORTIONS OF THE NORTHERN PANHANDLE OF WEST VIRGINIA BY 1145 AM TO NOON. THE STORMS COULD CROSS INTO NOBLE AND MONROE COUNTIES AROUND 1145 AM AND COSHOCTON COUNTY AROUND THE SAME TIME. BE ON THE LOOKOUT FOR VERY HEAVY RAIN...DANGEROUS LIGHTNING...GUSTY WINDS...AND POSSIBLY HAIL. THE STORMS COULD AFFECT THE NORTHERN PANHANDLE OF WEST VIRGINIA BETWEEN 1200 PM AND 100 PM. A FLOOD WATCH CONTINUES IN EFFECT FOR EAST CENTRAL OHIO UNTIL 400 PM. BE ALERT...THE GROUND REMAINS SATURATED FROM HEAVY RAIN OVER THE LAST SEVERAL DAYS. ANY HEAVY DOWNPOURS WILL CONTRIBUTE TO RAPID RUNOFF AND POSSIBLE FLOODING.
Special weather statement, Aug 4, 11:57 AM EDT, 55 minutes before
PAZ014-020-021-029>032-041700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1157 AM EDT MON AUG 4 2003 ...SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE REGION... SHOWERS AND STORMS HAVE POPPED UP OVER WASHINGTON...GREENE AND SOUTHERN ALLEGHENY COUNTIES. THE MOST ACTIVE STORMS WERE NEAR BRIDGEVILLE...CANNONSBURG...AND GREEN MILLS. THE STORMS WERE MOVING TOWARD THE NORTHEAST ABOUT 25 MPH. BE ALERT FOR DANGEROUS LIGHTNING...VERY HEAVY DOWNPOURS...GUSTY WINDS...AND POSSIBLY HAIL. BE ALERT FOR RAPIDLY RISING WATER AND WATER COLLECTING IN LOW LYING AND POOR DRAINAGE AREAS.
Special weather statement, Aug 4, 12:23 PM EDT, 29 minutes before
PAZ021-041715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1223 PM EDT MON AUG 4 2003 ...HEAVY DOWNPOURS ACROSS ALLEGHENY COUNTY... THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING OVER PORTIONS OF ALLEGHENY COUNTY. SOME AREAS RECEIVING THE HEAVY RAIN INCLUDE CARNEGIE...SCOTT TOWNSHIP...BRIDGEVILLE...AND UPPER ST. CLAIR. DOWNTOWN PITTSBURGH WILL BE GETTING SOME HEAVY DOWNPOURS BETWEEN 1240 PM AND 130 PM. BE ALERT FOR TORRENTIAL DOWNPOURS...DANGEROUS LIGHTNING AND BRIEF WINDS GUSTING TO NEAR 30 MPH. THERE WILL BE A LARGE AMOUNT OF RUNOFF AND WATER WILL POND ON THE ROADS AND RAPIDLY COLLECT IN LOW-LYING AREA. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 PM. IF SIGNIFICANT FLOODING BECOMES IMMINENT OR CERTAIN...WARNINGS WILL BE ISSUED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:40 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Aug 4, 4:21 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.